Pennsylvania, 2007

Hail and Damaging Wind in Pennsylvania, July 27, 2007

July 27, 2007 · NWS PBZ · 4 events in 2 counties and zones

Isolated severe thunderstorms moved east along a weak outflow boundary across western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated severe thunderstorms moved east along a weak outflow boundary across western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 6:11 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 27, 6:11 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT FRI JUL 27 2007

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY CROSS THE REGION THROUGH THE
WEEKEND...EXITING THE REGION BY EARLY NEXT WEEK. EXPECT SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MUCH OF
THE WEEKEND...WITH DRY CONDITIONS WORKING IN FOR EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
BAND OF SHOWERS AND STORMS WILL
BE MOVING ACROSS SOUTHEAST OHIO INTO NORTHERN VIRGINIA THIS
EVENING AND MAY ALSO MOVE INTO SOUTHWEST PENNSYLVANIA BUT
GENERALLY SOUTH OF PITTSURGH. ANOTEHR AREA OF STORMS HAS DEVELOPED
ACROSS NORTHEAST OHIO AND WILL ALSO PUSH INTO WESTERN PENNSYLVANIA
EARLY TONIGHT. SCATTERED POP UP STORMS EXPECTED ELSEWHERE AS
SURFACE LOW AND FRONT OVER MICHIGAN AND TROF OVER WESTERN LAKES
MOVE EAST. RISK OF SEVERE WEATHER IS LOW EXCEPT FOR STORMS FROM
NORTHEAST OHIO WHICH SHOULD WEAKEN TOWARD SUNSET. VERY HEAVY RAIN
POSSIBLE WITH ANY STORM.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
THE SURFACE FRONT WILL ENTER NORTHWEST PA BY SATURDAY
MORNING...AND INTO SOUTHWEST PA/EXTREME NORTHERN WV SATURDAY AFTN.
WITH BOTH GFS AND NAM SHOWING THE UPPER LEVEL ENERGY SPLIT TO THE
NORTH (ACROSS NEW ENGLAND) AND SOUTH (FROM SOUTHERN WV
SOUTHWARD)...THINK SHWR/TSTM COVERAGE WILL BE SCATTERED. ANY
STORMS THAT DO FORM WILL BE UNDER SEVERE LEVELS. NEAR AVERAGE
TEMPERATURES WITH HUMID CONDITIONS WILL PREVAIL.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/... H5 TROF MOVING EAST. LOTS
OF LOW LEVEL MOISTURE BUT SOME DRYER ALOFT EARLY IN THE WEEK.
PROBILITY OF PRECIPITATION WILL DECREASE COMPARED TO SHORT TERM.
AT THIS POINT MUCH OF THE REMAINDER OF THE FORECAST PERIOD WILL BE
TYPICAL MID SUMMER PATTERN BUT MAINLY DRY. APPROACHING SFC FRONT
FROM NORTH DAY 7 WILL BRING A CHANCE OF CONVECTION.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
BEST CHANCE FOR IFR STORMS NEAR KZZV THIS EVENING OTHERWISE SCATTERED
STORMS WITH NOT ENOUGH COVERAGE FOR MENTION AT ANY TERMIANL. FOG
AND HAZE WILL REDUCE VISIBILITY TO MVFR TOWARD MORNING WITH A
BRIEF PERIOD OF IFR POSSIBLE ESPECIALLY AT TERMINALS WHERE
SIGNIFICANT RAIN FELL EARLIER. PERIODS OF MVFR/IFR CONDITIONS WILL
BE POSSIBLE AGAIN SATURDAY IN/NEAR SHWRS AND TSTMS AND WILL USE A
TEMPO GROUP FOR MAINLY AFTERNOON THENUDER.

MORE SCT SHWRS/TSTMS BRINGING LOCAL MVFR/IFR CONDITIONS ARE
POSSIBLE ACROSS REGION SUNDAY AS COLD FRONT SLOWLY CROSSES THE
REGION...WITH ACTIVITY DIMINISHING BY MONDAY. HIGH PRESSURE WILL
BUILD ACROSS THE AREA TUE/WED WITH DRY/VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jul 27, 6:19 PM EST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
719 PM EDT FRI JUL 27 2007

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-282330-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
719 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT

AS LOW PRESSURE MOVES EAST FORM MICHIGAN TONIGHT THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT. NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NATIONAL WEATHER SERVICE SAYS STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE SATURDAY INTO SUNDAY AS LOW PRESSURE AND A COLD
FRONT MOVE ACROSS THE OHIO VALLEY. THE PRIME THREATS WILL BE LARGE
HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-PAZ007>009-013>016-020>023-029>032-WVZ021>023-041-282330-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-MARION-MONONGALIA-PRESTON-TUCKER-
719 PM EDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NATIONAL WEATHER SERVICE SAYS STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE SATURDAY INTO SUNDAY AS LOW PRESSURE AND A COLD
FRONT MOVE ACROSS THE OHIO VALLEY. THE PRIME THREATS WILL BE LARGE
HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jul 27, 8:29 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT FRI JUL 27 2007

PAZ013-280230-
LAWRENCE PA-
929 PM EDT FRI JUL 27 2007

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
LAWRENCE...

AT 925 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A THUNDERSTORMS 12 MILES WEST OF NEW CASTLE...MOVING EAST
AT 25 MPH.

THIS STORM WILL PRODUCE RAINFALL AT THE RATE OF A HALF TO ONE INCH
PER HOUR AND POSSIBLY SOME SMALL HAIL.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  HARLANSBURG...MCCONNELLS MILL AND NEW CASTLE

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR HIGH WATER TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

15

The radar

The Pittsburgh radar (KPBZ), 60 km away, was scanning. The volume nearest the first event began at 01:47 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lawrence

When
July 27, 8:46 PM EST
Where
Lawrence County, 5 mi NW of New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
41.051, -80.418

The public reported penny size hail northwest of New Castle.

Hail, Lawrence

When
July 27, 8:50 PM EST
Where
Lawrence County, New Castle
Measured
0.75 in hail
Reported by
Public
Coordinates
41.000, -80.350

The public reported penny size hail in New Castle.

Thunderstorm Wind, Lawrence

When
July 27, 9:15 PM EST
Where
Lawrence County, 10 mi ENE of New Castle
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
41.055, -80.173

Numerous trees down along RT 19, RT 388, RT 108 and in Hickory Township.|Trees included 80 foot tall spruce.

Hail, Butler

When
July 27, 9:20 PM EST
Where
Butler County, Slippery Rock
Measured
1 in hail
Reported by
Public
Coordinates
41.070, -80.050

The public reported quarter size hail south of Slippery Rock.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48205, 48206, 48207, 48208.